An indiscrete Bieberbach theorem: from amenable CAT(0) groups to Tits buildings
Journal de l’École polytechnique - Mathématiques, Volume 2  (2015), p. 333-383

Non-positively curved spaces admitting a cocompact isometric action of an amenable group are investigated. A classification is established under the assumption that there is no global fixed point at infinity under the full isometry group. The visual boundary is then a spherical building. When the ambient space is geodesically complete, it must be a product of flats, symmetric spaces, biregular trees and Bruhat–Tits buildings.

We provide moreover a sufficient condition for a spherical building arising as the visual boundary of a proper CAT(0) space to be Moufang, and deduce that an irreducible locally finite Euclidean building of dimension 2 is a Bruhat–Tits building if and only if its automorphism group acts cocompactly and chamber-transitively at infinity.

Nous étudions les espaces à courbure négative qui admettent une action cocompacte d’un groupe moyennable. Lorsque le groupe de toutes les isométries est sans point fixe global à l’infini, une classification est établie ; le bord à l’infini est alors un immeuble sphérique. Si en outre l’espace est géodésiquement complet, il s’agit nécessairement d’un produit de plats, d’espaces symétriques, d’arbres bi-réguliers et d’immeubles de Bruhat–Tits.

Lorsqu’un immeuble sphérique apparaît comme bord d’un espace CAT(0) propre, nous proposons un critère qui implique la condition de Moufang. Nous en déduisons qu’un immeuble euclidien irréductible localement fini de dimension 2 est de Bruhat–Tits si et seulement si son groupe d’automorphismes est cocompact et opère transitivement sur les chambres à l’infini.

DOI : https://doi.org/10.5802/jep.26
Classification:  53C20,  53C24,  43A07,  53C23,  20F65,  20E42
Keywords: Building, symmetric space, CAT(0) space, amenable group, non-positive curvature, locally compact group
@article{JEP_2015__2__333_0,
     author = {Caprace, Pierre-Emmanuel and Monod, Nicolas},
     title = {An indiscrete Bieberbach theorem: from~amenable CAT$(0)$ groups to Tits buildings},
     journal = {Journal de l'\'Ecole polytechnique - Math\'ematiques},
     publisher = {Ecole polytechnique},
     volume = {2},
     year = {2015},
     pages = {333-383},
     doi = {10.5802/jep.26},
     zbl = {1332.53048},
     language = {en},
     url = {http://www.numdam.org/item/JEP_2015__2__333_0}
}
Caprace, Pierre-Emmanuel; Monod, Nicolas. An indiscrete Bieberbach theorem: from amenable CAT$(0)$ groups to Tits buildings. Journal de l’École polytechnique - Mathématiques, Volume 2 (2015) , pp. 333-383. doi : 10.5802/jep.26. http://www.numdam.org/item/JEP_2015__2__333_0/

[1] Abramenko, P.; Brown, K. S. Buildings. Theory and applications, Springer, New York, Graduate Texts in Math., Tome 248 (2008) | MR 2439729 | Zbl 1214.20033

[2] Adams, S.; Ballmann, W. Amenable isometry groups of Hadamard spaces, Math. Ann., Tome 312 (1998) no. 1, pp. 183-195 | MR 1645958 | Zbl 0913.53012

[3] Anderson, M. T. On the fundamental group of nonpositively curved manifolds, Math. Ann., Tome 276 (1987) no. 2, pp. 269-278 | MR 870965 | Zbl 0608.53037

[4] Arens, R. Topologies for homeomorphism groups, Amer. J. Math., Tome 68 (1946), pp. 593-610 | MR 19916 | Zbl 0061.24306

[5] Avez, A. Variétés riemanniennes sans points focaux, C. R. Acad. Sci. Paris Sér. A-B, Tome 270 (1970), p. A188-A191 | MR 256305 | Zbl 0188.26402

[6] Azencott, R.; Wilson, E. N. Homogeneous manifolds with negative curvature. I, Trans. Amer. Math. Soc., Tome 215 (1976), pp. 323-362 | MR 394507 | Zbl 0293.53017

[7] Ballmann, W. Lectures on spaces of nonpositive curvature, Birkhäuser Verlag, Basel, DMV Seminar, Tome 25 (1995), pp. viii+112 (With an appendix by Misha Brin) | MR 1377265 | Zbl 0834.53003

[8] Ballmann, W.; Brin, M. Diameter rigidity of spherical polyhedra, Duke Math. J., Tome 97 (1999) no. 2, pp. 235-259 | Article | MR 1682245 | Zbl 0980.53045

[9] Balser, A.; Lytchak, A. Centers of convex subsets of buildings, Ann. Global Anal. Geom., Tome 28 (2005) no. 2, pp. 201-209 | MR 2180749 | Zbl 1082.53032

[10] Balser, A.; Lytchak, A. Building-like spaces, J. Math. Kyoto Univ., Tome 46 (2006) no. 4, pp. 789-804 | MR 2320351 | Zbl 1170.53305

[11] Bridson, M. R.; Haefliger, A. Metric spaces of non-positive curvature, Springer, Berlin, Grundlehren Math. Wiss., Tome 319 (1999) | MR 1744486 | Zbl 0988.53001

[12] Burger, M.; Schroeder, V. Amenable groups and stabilizers of measures on the boundary of a Hadamard manifold, Math. Ann., Tome 276 (1987) no. 3, pp. 505-514 | MR 875344 | Zbl 0599.53036

[13] Burns, K.; Spatzier, R. On topological Tits buildings and their classification, Publ. Math. Inst. Hautes Études Sci., Tome 65 (1987), pp. 5-34 | Numdam | MR 908214 | Zbl 0643.53036

[14] Caprace, P.-E. Lectures on proper CAT (0) spaces and their isometry groups, Geometric group theory, American Mathematical Society, Providence, R.I. (IAS/Park City Math. Ser.) Tome 21 (2014), pp. 91-125 | MR 3329726

[15] Caprace, P.-E.; De Cornulier, Y.; Monod, N.; Tessera, R. Amenable hyperbolic groups, J. Eur. Math. Soc. (JEMS), Tome 17 (2015) no. 11, pp. 2903-2947 | MR 3420526

[16] Caprace, P.-E.; Monod, N. Isometry groups of non-positively curved spaces: structure theory, J. Topology, Tome 2 (2009) no. 4, pp. 661-700 | MR 2574740 | Zbl 1209.53060

[17] Caprace, P.-E.; Monod, N. Fixed points and amenability in non-positive curvature, Math. Ann., Tome 356 (2013) no. 4, pp. 1303-1337 | Article | MR 3072802 | Zbl 1280.53037

[18] Foertsch, T.; Lytchak, A. The de Rham decomposition theorem for metric spaces, Geom. Funct. Anal., Tome 18 (2008) no. 1, pp. 120-143 | MR 2399098 | Zbl 1159.53026

[19] Geoghegan, R.; Ontaneda, P. Boundaries of cocompact proper CAT (0) spaces, Topology, Tome 46 (2007) no. 2, pp. 129-137 | MR 2313068 | Zbl 1124.20026

[20] Gromoll, D.; Wolf, J. A. Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of nonpositive curvature, Bull. Amer. Math. Soc., Tome 77 (1971), pp. 545-552 | MR 281122 | Zbl 0237.53037

[21] Grundhöfer, T.; Kramer, L.; Van Maldeghem, H.; Weiss, R. M. Compact totally disconnected Moufang buildings, Tôhoku Math. J. (2), Tome 64 (2012) no. 3, pp. 333-360 | MR 2979286 | Zbl 1269.20024

[22] Grundhöfer, T.; Van Maldeghem, H. Topological polygons and affine buildings of rank three, Atti Sem. Mat. Fis. Univ. Modena, Tome 38 (1990) no. 2, pp. 459-479 | MR 1076466 | Zbl 0725.51003

[23] Guralnik, D. P.; Swenson, E. L. A ‘transversal’ for minimal invariant sets in the boundary of a CAT(0) group, Trans. Amer. Math. Soc., Tome 365 (2013) no. 6, pp. 3069-3095 | MR 3034459

[24] Heintze, E. On homogeneous manifolds of negative curvature, Math. Ann., Tome 211 (1974), pp. 23-34 | MR 353210 | Zbl 0273.53042

[25] Kleiner, B. The local structure of length spaces with curvature bounded above, Math. Z., Tome 231 (1999) no. 3, pp. 409-456 | MR 1704987 | Zbl 0940.53024

[26] Kleiner, B.; Leeb, B. Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Publ. Math. Inst. Hautes Études Sci., Tome 86 (1997), pp. 115-197 | Numdam | MR 1608566 | Zbl 0910.53035

[27] Lawson, H. B. Jr.; Yau, S.-T. Compact manifolds of nonpositive curvature, J. Differential Geom., Tome 7 (1972), pp. 211-228 | MR 334083 | Zbl 0266.53035

[28] Leeb, B. A characterization of irreducible symmetric spaces and Euclidean buildings of higher rank by their asymptotic geometry, Universität Bonn Mathematisches Institut, Bonn, Bonner Mathematische Schriften, Tome 326 (2000), pp. ii+42 | MR 1934160 | Zbl 1005.53031

[29] Lytchak, A. Rigidity of spherical buildings and joins, Geom. Funct. Anal., Tome 15 (2005) no. 3, pp. 720-752 | MR 2221148 | Zbl 1083.53044

[30] Lytchak, A.; Schroeder, V. Affine functions on CAT (κ)-spaces, Math. Z., Tome 255 (2007) no. 2, pp. 231-244 | MR 2262730 | Zbl 1197.53044

[31] Monod, N. Superrigidity for irreducible lattices and geometric splitting, J. Amer. Math. Soc., Tome 19 (2006) no. 4, pp. 781-814 | MR 2219304 | Zbl 1105.22006

[32] Monod, N.; Py, P. An exotic deformation of the hyperbolic space, Amer. J. Math., Tome 136 (2014) no. 5, pp. 1249-1299 | MR 3263898 | Zbl 1304.53030

[33] Mühlherr, B.; Petersson, H. P.; Weiss, R. M. Descent in the buildings, Princeton University Press, Princeton, N.J., Annals of Mathematics Studies, Tome 190 (2015) | MR 3364836

[34] Oliver, R. K. On Bieberbach’s analysis of discrete Euclidean groups, Proc. Amer. Math. Soc., Tome 80 (1980) no. 1, pp. 15-21 | MR 574501 | Zbl 0434.20029

[35] Papasoglu, P.; Swenson, E. Boundaries and JSJ decompositions of CAT(0)-groups, Geom. Funct. Anal., Tome 19 (2009) no. 2, pp. 559-590 | MR 2545250 | Zbl 1226.20038

[36] Swenson, E. On cyclic CAT (0) domains of discontinuity, Groups Geom. Dyn., Tome 7 (2013) no. 3, pp. 737-750 | MR 3095716

[37] Tits, J. Buildings of spherical type and finite BN-pairs, Springer-Verlag, Berlin, Lect. Notes in Math., Tome 386 (1974), pp. x+299 | MR 470099 | Zbl 0295.20047

[38] Tits, J. Endliche Spiegelungsgruppen, die als Weylgruppen auftreten, Invent. Math., Tome 43 (1977) no. 3, pp. 283-295 | MR 460485 | Zbl 0399.20037

[39] Tits, J. Résumés des cours au Collège de France 1973–2000, Société Mathématique de France, Paris, Documents Mathématiques, Tome 12 (2013) | MR 3235648 | Zbl 1286.01001

[40] Tits, J.; Weiss, R. M. Moufang polygons, Springer-Verlag, Berlin, Springer Monographs in Mathematics (2002), pp. x+535 | MR 1938841 | Zbl 1010.20017

[41] Van Maldeghem, H.; Van Steen, K. Characterizations by automorphism groups of some rank 3 buildings. I. Some properties of half strongly-transitive triangle buildings, Geom. Dedicata, Tome 73 (1998) no. 2, pp. 119-142 | MR 1652033 | Zbl 0938.51007

[42] Weiss, R. M. The structure of spherical buildings, Princeton University Press, Princeton, N.J. (2003), pp. xiv+135 | MR 2034361 | Zbl 1061.51011

[43] Weiss, R. M. The structure of affine buildings, Princeton University Press, Princeton, N.J., Annals of Mathematics Studies, Tome 168 (2009), pp. xii+368 | MR 2468338 | Zbl 1166.51001